Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Call for monitoring of newer oral anticoagulants to help control bleeding risk

GPs should be given tools to monitor on-treatment blood levels of new oral anticoagulants to optimise their safety, US researchers have urged, after new ‘real-world’ data raised concerns about increased risks of bleeding in elderly patients.

The new data are published in two papers in the BMJ this week, looking at gastrointestinal (GI) bleeding with the new non-vitamin K oral anticoagulants (NOACs) dabigatran and rivaroxaban.

One study – which looked at almost 220,000 new users of dabigatran, rivaroxaban or warfarin – found the risk of GI bleeding was increased for the NOACs relative to warfarin after adjusting for patients’ underlying risk, with the increase statistically significant in older patients aged over 75.

For people aged 76, the GI bleeding risk was 2.9 times higher for rivaroxaban users and 2.5 times higher for dabigatran users, relative to patients on warfarin.

The oother analysis of 46,000 new users of these drugs found no difference in GI bleeds with the NOACs relative to warfarin – but the authors warned that, statistically, it was impossible to rule out the possibility of increased risk with the newer drugs.

Writing in an editorial accompanying the papers, Professor Mary Vaughan, from the University of Iowa, and Professor Adam Rose, from Boston University School of Medicine said patients taking NOACs should have their drug levels monitored, at least initially.

They wrote: ‘Given the variability in drug absorption that influences bleeding risk, patients taking newer oral anticoagulants might benefit from some kind of monitoring – perhaps not as frequency as for patients taking warfarin, but at least once or twice to guide decisions about dose.’

BMJ 2015; available online 24 April

Readers' comments (7)

  • Vinci Ho

    Again , like statin,we seem to have questions raised on the issue of these prophylaxis in over 75 years old patients....

    Unsuitable or offensive? Report this comment

  • overall mortality is lower on new anticoagulants and apixaban(not mentioned) has lower bleeding risk than warfarin and better than warfarin at reducing stroke from AF etc

    Unsuitable or offensive? Report this comment

  • More bleeds seen with aspirin due to larger volumes taking

    Unsuitable or offensive? Report this comment

  • Just use warfarin. Duh.

    Unsuitable or offensive? Report this comment

  • when was the last time you ever saw the HAS-BLED score included when a patient was started on an OAC? CHA2DS-VASC quoted liberally however. HAS-BLED is the better validated score (better predictor of outcomes) but virtually ignored. No internationally consistent guidelines on monitoring INR. No ability to monitor NOAC at all. 80% of the cost of Warfarin therapy in managing the complications. Studies looking at the risk and complications suggest we should take a hard look at the risks and benefits of OAC before embarking on this course. The mortality from thromboembolic stroke is 19%. The mortality from haemorrhagic stroke is 43%. The mortality from "major haemorrhage" (and it has to be pretty major to be considered as major!) is 27%. A little thought perhaps people? It is the patient taking the risk.

    Unsuitable or offensive? Report this comment

  • Go back to warfarin

    Unsuitable or offensive? Report this comment

  • Go back to the Ox and Cart

    Unsuitable or offensive? Report this comment

Have your say

IMPORTANT: On Wednesday 7 December 2016, we implemented a new log in system, and if you have not updated your details you may experience difficulties logging in. Update your details here. Only GMC-registered doctors are able to comment on this site.